A Case of Thrombophlebitis Caused by Carbamazepine
- *Corresponding Author:
- Xianzeng Liu
The Comprehensive Epilepsy Center & Neural Functional Monitoring Lab
Department of Neurology, Peking University People’s Hospital
No. 11 South Street Xi Zhi Men Wai
Xi Cheng District, Beijing, 100044, P. R. China
E-mail: E-mail: firstname.lastname@example.org
Received Date: November 08, 2012; Accepted Date: December 17, 2012; Published Date: December 19, 2012
Citation: Xiufeng Qi, Yan Xu, Yang Li, Wenjing Qi, Jingyi Liu, et al. (2013) A Case of Thrombophlebitis Caused by Carbamazepine. Transl Med 4:121. doi:10.4172/2161-1025.1000121
Copyright: © 2013 Xiufeng Qi, et al. This is an open-access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.
Methods: In an epileptic patient with malacia from intracerebral hemorrhage in left parietal and occipital lobes due to thrombasthenia, TP occurred following treatment of antiepileptic drug CBZ. Based on the dynamic changes of clinical manifestation and dosage of CBZ, in combination with the test results of D-Dimer, fibrinogen, prothrombin degradation products, and other laboratory tests, especially of Adenosine Diphosphate (ADP) and Arachidonic Acid (AA) evoked platelet aggregation tests, the etiology and pathophysiology of TP was explored.
Results: Six months after CBZ application with 200 mg bid, TP in the right lower extremity appeared. TP occurred in the left leg after another 3 months. The comfortlessness lightened when CBZ dosage was decreased to 100 mg bid. Furthermore, the inflammation disappeared after 4 months of cutting CBZ to 50 mg bid. However, inflammation emerged again in both legs following 100 mg bid of CBZ. D-Dimer, fibrinogen and prothrombin degradation products were 2357 ng/mL, 100 mg/dL, and 34.2 μg/mL, respectively. ADP and AA evoked platelet aggregation tests showed 4% and 26% (normal range: 71%-88%), respectively. These results demonstrated that there may be definite correlation between TP in lower extremity and CBZ administration.
Conclusion: CBZ might result in reversible peripheral TP which was associated with its dosage, but the mechanism is still not clear.
Practice implications: This case report reminds of physicians to pay more attention to the rare side effect of CBZ.